Kansas, 2003Heavy Rain in Kansas, August 30 to 31, 2003
August 30 to 31, 2003 · NWS TOP · 5 events in 5 counties and zones
Heavy rain of 6 to locally over 12 inches led to much runoff and flooding. This particular event was the culmination of several days of heavy rainfall with 3 to 5 inches falling late on the 30th and early on the 31st.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain of 6 to locally over 12 inches led to much runoff and flooding. This particular event was the culmination of several days of heavy rainfall with 3 to 5 inches falling late on the 30th and early on the 31st. As a result fields and some rural roads were under water for a number of hours with some roads closed for a time. The runoff sent several creeks and rivers in the area into flooding that continued through the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 30, 2:50 PM CST, 4 hours 40 minutes earlier.
Area forecast discussion, Aug 30, 2:50 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
350 PM CDT SAT AUG 30 2003
IN KANSAS IT SEEMS THE ONLY WAY WE CAN END A DROUGHT IS TO HAVE
FLOODING RAINS.
HOW MUCH AND WHERE THE HEAVIEST RAINS WILL FALL IS OBVIOUSLY THE
SHORT TERM FORECAST CONCERN.
CURRENT SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY NEARLY STATIONARY
FROM NORTH CENTRAL OKLAHOMA INTO EAST CENTRAL KANSAS AT MID
AFTERNOON. RADARS SHOWING WIDESPREAD RAIN NORTH OF FRONTAL BOUNDARY
WITH MORE THUNDERSTORMS BEGINNING TO DEVELOP ALONG FRONT. ALL MODELS
INDICATING NEARLY 100 PERCENT CHANCES FOR RAIN ACROSS MOST OF CWA
TONIGHT AND SUNDAY AS UPPER LOW/TROUGH OVER WYOMING MOVES SOUTHEAST
OUT INTO THE CENTRAL PLAINS LATER TONIGHT AND SUNDAY. ALSO CERTAINLY
NO LACK OF DEEP MOISTURE AS 70 DEWPOINTS ARE FEEDING NORTH FROM GULF
INTO CENTRAL PLAINS SO CONTINUED LOCALIZED HEAVY RAINS APPEAR LIKELY.
ETA THE FARTHEST NORTH WITH BULLS EYE ON SUNDAY WHILE NGM/AVN
FARTHER SOUTH...MAINLY OVER OUR CWA. GUT FEELING IS THAT HEAVIEST
RAINS WILL TEND TO BE ALONG AND SOUTH OF INTERSTATE 70 AND
ESPECIALLY OVER EAST CENTRAL KANSAS WHERE FRONTAL BOUNDARY CURRENTLY
IS SET UP AND NOT LIKELY TO MOVE MUCH OVER NEXT 24 HOURS. HEAVIEST
RAINS OVER LAST TWO DAYS OF 3 TO 5 INCHES HAVE ALREADY OCCURRED OVER
EAST CENTRAL. THUS WILL GO WITH FLOOD WATCH FOR AREAS GENERALLY
SOUTH OF INTERSTATE 70 FOR TONIGHT AND SUNDAY.
BEYOND SUNDAY...UPPER SYSTEM FINALLY BEGINS TRANSLATING EAST OF AREA
SUNDAY NIGHT. BY MONDAY MORNING...MOST OF PRECIPITATION SHOULD BE TO
EAST OF CWA BUT MAY SEE LINGERING SHOWERS OVER EAST CENTRAL ON
MONDAY.
BEYOND MONDAY...LOOKING FAIRLY DRY AGAIN AND HAVE KEPT FORECAST DRY
THROUGH NEXT SATURDAY. WITH ALL THE RAIN LIKELY TO GET OVER NEXT 24
HOURS...WILL BE HARD TO WARM TEMPERATURES BACK UP INTO THE 90S AND
HIGHS IN THE LOWER TO MIDDLE 80S LOOK ABOUT RIGHT FOR NEXT WEEK.
.TOP...FLOOD WATCH FOR AREAS ALONG AND SOUTH OF INTERSTATE 70 FOR
TONIGHT AND SUNDAY.
38Hazardous weather outlook, Aug 30, 4:05 PM CST, 3 hours 25 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-311100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT SAT AUG 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
OCCASIONAL RAIN AND SOME THUNDERSTORMS WILL CONTINUE OVER THE AREA
TONIGHT. NO SEVERE THUNDERSTORMS ARE EXPECTED...BUT RAINFALL WILL
BE HEAVY AT TIMES AND COULD POSE A FLOODING HAZARD...ESPECIALLY IN
AREAS WHERE HEAVY RAINS HAVE FALLEN OVER THE PAST SEVERAL DAYS.
CONSEQUENTLY A FLOOD WATCH HAS BEEN ISSUED FOR AREAS ALONG AND SOUTH
OF INTERSTATE 70 FOR TONIGHT. LIGHTNING WILL ALSO POSE A HAZARD.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
OCCASIONAL THUNDERSTORMS WILL CONTINUE ACROSS THE AREA SUNDAY AND
INTO SUNDAY NIGHT. THE THUNDERSTORMS COULD STILL PRODUCE HEAVY
RAINS AGAIN DURING THE DAY SUNDAY...ESPECIALLY ALONG AND SOUTH OF
INTERSTATE, 70 WHERE A FLOOD WATCH WILL REMAIN IN EFFECT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL REPORTS...ESPECIALLY IF
HEAVY RAINS IN EXCESS OF ONE INCH OCCURS.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
38
Heavy Rain, Lyon
- When
- August 30, 7:30 PM CST to August 31, 3:00 PM CST
- Where
- Lyon County, Emporia
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
Very heavy rainfall of 4 to 7 inches in about 4 to 8 hours fell mainly over southwest and southern Lyon county and into the Jacobs Creek drainage basin. Although no serious water problems were reported in Lyon county, the heavy rains contributed to a significant and deadly flash flood in adjacent Chase county along the Kansas Turnpike. See Chase county entry for specific details.
Heavy Rain, Coffey
- When
- August 30, 11:30 PM CST to August 31, 3:00 PM CST
- Where
- Coffey County, Burlington
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
Heavy Rain, Anderson
- When
- August 31, 1:00 AM CST to 3:00 PM CST
- Where
- Anderson County, Garnett
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Heavy Rain, Franklin
- When
- August 31, 2:00 AM CST to 3:00 PM CST
- Where
- Franklin County, Ottawa
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
Heavy Rain, Osage
- When
- August 31, 3:00 AM CST to 3:00 PM CST
- Where
- Osage County, Osage City
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Kansas, August 30 to 31, 20036 deaths · $250,000 · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Lightning Strike in Virginia, August 30, 20031 death · 1 event
- Lightning Strike in Delaware, August 30, 2003$800,000 · 1 event
- Flash Flooding in Texas, August 30, 2003$210,000 · 7 events
- Tropical Storm in Texas, August 30 to 31, 2003$50,000 · 5 events
- Lightning Strike in Pennsylvania, August 30, 2003$50,000 · 1 event
- Flash Flood in Ohio, August 30, 2003$25,000 · 1 event
- Flash Flood in Ohio, August 30, 2003$20,000 · 1 event
- Lightning Strike in Delaware, August 30, 2003$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368814, 5368812, 5368811, 5368813, 5368815.